Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 11, NWS Mobile, AL

January 2, 2006Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 2, 2006, 6:57 AM CST for Covington County, Alabama. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2006, 6:57 AM CST (12:57 UTC)
Expired
Jan 2, 2006, 7:10 AM CST
In force
13 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 81 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 021257
SVRMOB
ALC039-021315-
/O.NEW.KMOB.SV.W.0011.060102T1257Z-060102T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
657 AM CST MON JAN 2 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 715 AM CST

* AT 654 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ONYCHA...OR ABOUT 15 MILES SOUTHEAST OF
  ANDALUSIA...AND MOVING NORTHEAST AT 35 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3125 8638 3108 8630 3113 8619 3137 8621

$$
1 follow-up statement
000 
WWUS54 KMOB 021310
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
709 AM CST MON JAN 2 2006

ALC039-021319-
/O.CAN.KMOB.SV.W.0011.000000T0000Z-060102T1315Z/
COVINGTON AL-
709 AM CST MON JAN 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COVINGTON COUNTY 
IS CANCELLED...

AT 709 AM CST...WEATHER RADAR SHOWED THE ONCE SEVERE STORM HAD 
WEAKENED AND MOVED INTO EXTREME SOUTHWEST COFFEE COUNTY. 

REMEMBER...A TORNADO WATCH IS NOW IN EFFECT UNTIL 300 PM CST THIS  
AFTERNOON FOR SOUTH CENTRAL ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3125 8638 3108 8630 3113 8619 3137 8621

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 3:40 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 2, 3:40 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
340 AM CST MON JAN 2 2006
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL

&&

.SHORT TERM (TODAY AND TONIGHT)...MAIN WEATHER STORY CONTINUES TO BE
THE THREAT OF SEVERE STORMS DEVELOPING THIS MORNING AND EARLY
AFTERNOON ACROSS MUCH OF THE FORECAST AREA. THIS IS ONE RESULT OF A
STRONG UPPER-LEVEL LOW AND TROUGH...CURRENTLY EXTENDING SOUTHWARD
FROM NE KANSAS INTO EAST TEXAS...CONTINUING TO PUSH EASTWARD TODAY.
OUT AHEAD...A STRONG 40-50KT LOW-LEVEL JET DEVELOPS AND CONTINUES TO
PUMP GULF MOISTURE NORTHWARD. THIS COUPLED WITH AN INCREASING
MID-UPPER JET SWINGING AROUND THE BASE OF THE TROUGH THRU THE
MORNING HOURS WILL ENHANCE UPPER-LEVEL DIVERGENCE AND INCREASING
LARGE-SCALE ASCENT ACROSS THE AREA BEGINNING EARLY THIS MORNING.
THEREFORE...EXPECT CONVECTIVE COVERAGE TO GRADUALLY INCREASE THRU
THE EARLY TO LATE MORNING HOURS. IT STILL APPEARS THAT THE GREATEST
COVERAGE AND SEVERE THREAT WILL BE OVER THE ALABAMA AND NW FLORIDA
COASTAL COUNTIES AND GENERALLY EAST OF THE I-65 CORRIDOR FOR
COUNTIES FURTHER INLAND. LATEST AREA AND FORECAST SOUNDINGS SHOW
AMPLE INSTABILITY (1500-2500 CAPE) AND STRONG VERTICAL WIND SHEAR
(200-400 HELICITY)...SUPPORTING ISOLATED TO SCATTERED SUPERCELLS
WITH THE POTENTIAL FOR TORNADOES...LARGE HAIL AND DAMAGING WINDS.
EXPECT THE SEVERE THREAT TO QUICKLY DIMINISH DURING THE MID TO LATE
AFTERNOON HOURS AS THE ASSOCIATED COLD FRONT PUSHES INTO THE AREA
AND DRIVES THE STORMS EASTWARD. THEREFORE...WILL SHOW CLEARING
CONDITIONS TONIGHT WITH SLIGHTLY COOLER LOWS DIPPING INTO THE 40S
AND 50S. 39/DARBE

MID TERM (TUESDAY THROUGH WEDNESDAY)...THE CLEAN SWEEP BY MONDAYS
FRONT WILL BRING DRY CONDITIONS AND COOLER TEMPS BUT NO THREAT OF A
FREEZE IN THE NEAR TERM. WIND WILL BE LIGHT TO MODERATE. NO OTHER
CONCERNS AT PRESENT. 77/DALY

&&

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)...ANOTHER FAST MOVING
UPPER TROUGH WITH ASSOCIATED COLD FRONT WILL BLAST PAST OUR CWA
WEDNESDAY NIGHT. STILL NOT ENOUGH OF RETURN FLOW INDICATED HAVING A
LONG FETCH OR TRAJECTORY OVER THE GULF SO CHANCES OF PRECIPITATION
REMAIN SLIGHT. COOLING TREND STILL ON TRACK THROUGH THE WEEK AND
INTO THE WEEKEND  WITH ANOTHER MUCH ANTICIPATED BAROCLINIC SYSTEM
WELL TO OUR NORTH. A FREEZE IS LIKELY...BUT NOT OF MUCH SEVERITY.
NONETHELESS THIS SYSTEM SHOWS SIGNS OF GETTING VERY LARGE WITH AN
UPPER QSTNRY TROUGH SETTING UP OVER THE PIEDMONT. THAT WOULD JIBE
WITH ROSSBY WAVE THEORY AND POSSIBLY GET US INTO AN ISENTROPIC
LIFTING SITUATION IF IT CAN MANAGE TO BRING IN A RETURN FLOW ALOFT
WITH A FRONT STALLED OFFSHORE. BY LATE SUNDAY THERE IS AN OUTSIDE
CHANCE THAT COULD EVOLVE INTO LIGHT STRATIFORM RAIN WITH LOW CIG AND
VISIBILITY CONDITIONS. THIS IS WHAT WE ARE SEEING IN THE
CHARTS...BUT NOT IN MOS NUMBERS...AND IT THUS BEARS WATCHING FOR
PLANNING PURPOSES. 77/DALY

&&

.MARINE...A WARM SOUTHERLY FLOW OVER COOL NEAR SHORE WATERS WILL
CREATE AREAS OF DENSE FOG OVER AREA BAYS AND NEAR SHORE WATERS
THROUGH THIS MORNING. A STRONG UPPER SYSTEM MOVING EAST OUT OF
TEXAS WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE ALABAMA
AND NORTHWEST FLORIDA WATERS TODAY. A SQUALL LINE MAY DEVELOP AND
PUSH ACROSS THE AREA AHEAD OF A COLD FRONT DURING THE AFTERNOON...
AND A FEW STORMS MAY BE SEVERE. WIND WILL BE SUSTAINED 20 TO 25
KNOTS THEREFORE AN ANDISORY IS IN ORDER. THE COLD FRONT WILL MOVE EAST OF
THE COASTAL WATERS THIS EVENING WITH A NORTHWEST WIND IN ITS WAKE
THROUGH TUESDAY. OFFSHORE WINDS DIMINISH TUESDAY NIGHT INTO
WEDNESDAY AS HIGH PRESSURE DRIFTS EASTWARD ACROSS THE REGION. A
REINFORCING COLD FRONT WILL INCREASE OFFSHORE WINDS BY THURSDAY. /39

&&

.FIRE WEATHER...WITH RAIN AND HUMIDITY TODAY...AND DRY AIR NOT
EXPECTED TO MAKE MUCH HEADWAY UNTIL TUESDAY...FIRE SITUATION
EXPECTED TO BE BENIGN. DRY REGIME WILL LAST A SHORT TIME BUT AIR
WILL PICK UP MOISTURE IN THE GROUND AND VEGGIES WHICH WILL MITIGATE
DROP IN RH DESPITE THE SUNSHINE. EXPECTING RH IN 40S FOR FLORIDA AND
NONCRITICAL COINCIDENCE OF RH...WIND...AND KBDI ELSEWHERE. RETURN
FLOW MIDWEEK IN ADVANCE OF A REINFORCING FRONT. TEMPS THEN COOL AND
EVERYTHING REMAINS DRY THROUGH THE REST OF THE WEEK AND WEEKEND.

77/DALY

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      78  49  72  47 /  60  10  10  10
PENSACOLA   76  51  71  48 /  80  10  10  10
DESTIN      74  54  69  50 /  80  10  10  10
EVERGREEN   76  46  66  42 /  80  10  10  10
WAYNESBORO  76  45  67  44 /  40  10   0  10
CAMDEN      76  46  65  43 /  60  10   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.

&&
Hazardous weather outlook, Jan 2, 5:00 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CST MON JAN 2 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
500 AM CST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION THIS
MORNING. AHEAD OF THE DISTURBANCE...ATMOSPHERIC INSTABILITY AND LOW
LEVEL WIND SHEAR WILL INCREASE AND SUPPORT THE DEVELOPMENT OF
ISOLATED TO SCATTERED SEVERE STORMS...WITH LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES BEING THE MAIN THREAT. THE GREATEST
SEVERE THREAT WILL BE FROM EARLY THIS MORNING THROUGH THE EARLY
AFTERNOON HOURS...AND GENERALLY ALONG AND EAST OF THE I-65 CORRIDOR.
THE SEVERE WEATHER THREAT WILL QUICKLY DIMINISH BY MID TO LATE
AFTERNOON AS A COLD FRONT PUSHES EASTWARD ACROSS THE AREA.

AREA RESIDENTS SHOULD REMAIN ALERT FOR THE POTENTIAL OF SEVERE
WEATHER TODAY...AND THOSE WITH A NOAA WEATHER RADIO SHOULD MAKE SURE
THEIR UNIT IS TURNED ON AND IN THE ALERT MODE SETTING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER COLD FRONT WILL PUSH ACROSS THE REGION BY EARLY THURSDAY...
BUT THE LACK OF LOW LEVEL MOISTURE AND INSTABILITY WILL HINDER
THUNDERSTORM DEVELOPMENT. THEREFORE...NO SEVERE OR HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS MAY
BE REQUIRED THIS MORNING FOR SEVERE STORM OPERATIONS.

STAY TUNED FOR ADDITIONAL STATEMENTS FROM THE NATIONAL WEATHER
SERVICE.

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.